Horse owners in Florida are being urged to watch for an introduced weed which can make horses sick.
Creeping indigo is growing more abundant in the central and northern areas of the state, resulting in sickness among horses that ingest too much of it.
The number of horses affected by ingestion of the weed, introduced in the 1920s, remains unknown.
Authorities are increasing their efforts to boost awareness of the toxic weed.
Dr. Rob MacKay, of the Large Animal Hospital at the University of Florida’s College of Veterinary Medicine, says problems with creeping indigo in horses and other livestock were first seen in southern Florida in the 1970s.
The often fatal condition in animals was a mystery at first.
“Affected horses were dull, apathetic and uncoordinated, some had convulsions, ulcers of the tongue, and whitening or streaking of the corneas of the eyes,” he wrote on the university’s website.
Non-neurological signs of creeping indigo poisoning include weight loss, poor appetite, high heart and respiratory rates, labored breathing, a high temperature (on rare occasions), excessive saliva production or foaming from the mouth, dehydration, pale mucous membranes, feed retention in the cheeks, bad breath, watery discharge from the eyes and squinting, light sensitivity, corneal opacity, corneal ulceration and neovascularization, severe ulceration of the tongue and gums, and prominent digital pulses without other signs of laminitis.
Neurologic signs can manifest early as a change in personality – affected horses at first seem quieter and less energetic than usual. Depression ranging from mild lethargy to recumbency and loss of consciousness may be seen as the condition progresses over days to weeks.
Head carriage is low and there may be episodes of standing sleep-like activity, head-pressing into corners, or compulsive walking around the inside of a stall or paddock. Some affected horses have been seen with their head tilted to one side and their necks and bodies twisted in the same direction indicating involvement of the balance centers of the brain. These signs may be accompanied by rhythmic blinking and jerking eye movements.
The muzzle and lips may hang flaccidly. In retrospect, it is often clear that an abnormal gait has been seen developing over the preceding several days, characterized by incoordination and weakness in all limbs, with unpredictable crossing of pairs of limbs, interference between hooves, buckling of joints during weight-bearing, a “crab-like” gait and abnormal posturing at rest. Some affected horses develop a bizarre goose-stepping gait in their front legs. Most horses that continue to consume the plant eventually become cast on their sides and are unable to rise. They either become unconscious or develop convulsions which may become generalized and severe before death or euthanasia after days in recumbency.
McKay says horses that are quickly removed from the offending plants may recover completely, but more often there are persistent gait abnormalities.
There is no effective treatment.
“The best means for preventing poisoning is to stop access by horses to paddocks where creeping indigo is present or to remove plants by physical means or herbicide application,” he says.
Dead plants retained toxicity, he said and must be removed and disposed of. “Manure from animals that graze herbicide-treated pastures should not be composted. Also, any grass clippings removed from these treated pastures should not be composted.”